HI Lyn and Welcome to HealingWell!
I am so glad that you have found us. Being scared and feeling that you are on your own is terrible and that is why we are here... hopefully we can get rid of both!
EEG spikes are abnormal brain activity. Spikes are usually a diagnostic used for epilepsy and given your symptom history and medical history, I would say that epilepsy is a reasonable bet. The fact that you had 35 years without a seizure probably means that the meds just need adjusting since your body will be a lot different to how it was 35 years ago. You will be allowed to drive again, you just have to complete a certain length of time without a seizure. (In the UK, its 1 year but I know the length varies across the US and is usually shorter than a year).
If you have any questions at all, please ask. There is no such thing as a stupid question if you dont know the answer.
I want to than you both for writing. Yes I live in the U S Florida. THe law here is 6 months to be seizure free.
When I had the accident I just couldnt remember what happened and couldnt imagine that I had a seizure. I still cant believe it actually. I guess if I get to drive again I will always be scared to death. When you total a Chevy Avalanche its pretty serious.
My husband died just 5 years ago from complications of a liver transpant that he had due to hepa*** c. THis was just 2 days before our 34 wedding anniver. too. I still work full time and as you can imagine its been very hard since the accident not driving. I know i cant drive but I just dont know how I will manage without drving. I am remarried and my new husband has been wonderful thru all of this driving me around but I worry that it will go on and on. I just am not ready to give it all up and live dependent on everyone.
Do you know what happens when the 6 months is up and lets say I dont have a seizure? ANother stay awake all night eeg blood work or what. I guess not having these spikes before just confused me. I am now on an increased dilantin and they want to wean me off pheno. I guess I have no choice. I want to just give up but I know I have to keep trying.
I am so glad to have found people that knwo how it feels to be this way. Iknow I will have lots of questions. Lynette
The important thing to remember is that when it comes to your healthcare and treatment, you ALWAYS have a choice. Although the doctor can best advise you, if you are not comfortable doing something then explain that to him/her. 6 months is not a long time at all... you will be back on the road again by xmas. I couldnt imagine not being able to drive. I always thought about how I would get to work, how I would get home from uni etc... I have been off the road 2 and a half years now and its been much easier than I thought it would be.
If you have any questions, please ask
I dont live especially close to things. I walk about 2.5 miles to work (One Way). My university is about 300 miles away from my parents home so I have to get coaches during the holidays. The spikes on your EEG are not stopping you from driving. Oncve you have completed 6 months sz free, you are able to drive (regardless of whether you have spikes or not)
Dilantin (What I call Phenytoin in the UK!) has quite a few side effects as it is quite an old med but there is a new formulation which has just started circulation in the last few months so some of these may now be in correct. I have found a list of SE's for you:
Bleeding, tender, or enlarged gums (rare with ethotoin); burning, tingling, pain, or itching, especially in the groin—following fosphenytoin injection; clumsiness or unsteadiness; confusion; continuous, uncontrolled back-and-forth and/or rolling eye movements—may be sign of overdose; swollen glands in neck or underarms; fever; muscle pain; skin rash or itching; slurred speech or stuttering—may be sign of overdose; sore throat; trembling—may be sign of overdose; unusual excitement, nervousness, or irritability
Bone malformations; burning pain at place of injection; chest discomfort; chills and fever; dark urine; dizziness; frequent breaking of bones; headache; joint pain; learning difficulties—in children taking high doses for a long time; light gray-colored stools; loss of appetite; nausea or vomiting; pain of penis on erection; restlessness or agitation; slowed growth; stomach pain (severe); troubled or quick, shallow breathing; uncontrolled jerking or twisting movements of hands, arms, or legs; uncontrolled movements of lips, tongue, or cheeks; unusual bleeding (such as nosebleeds) or bruising; unusual tiredness or weakness; weight loss (unusual); yellow eyes or skin
Rare (with long-term use of phenytoin)
Numbness, tingling, or pain in hands or feet
Symptoms of overdose
Blurred or double vision; clumsiness or unsteadiness (severe); confusion (severe); dizziness or drowsiness (severe); seizures; staggering walk; stuttering or slurred speech
Your very welcome. Always remember, that there is no such thing as a stupid question if you dont know the answer. I hope the bloodwork goes well and that you start to feel better soon.
Thanks Darren it helps. I went to the Dr. today now they want to doi a MRI with contrast and since the labs are conflicting and there is something going on with my thyroid I now get to see yet another Dr. I do believe the last MRI was ok but when the Drs get talking sometimes iits hard to imagine its you they are talking about. I wondered if you had ever heard of a thyroid issue causing problems with seizures I guess the Dr. is jus finding all kind of stuff it seems. Im pretty worn out by now I guess. I do have a good Dr. and he is very thorough but I guess I still have alot of questions. Thanks for your time. Lyn
Another question, what is the normal level of dilantin in the blood? Seems like I am at a toxix level and thank goodness I have a great Dr who called for bloodwork on Friday and called today to tell me to stop taking Dilantin right now and repeat the level. I had to go to the hospital lab to have that done as the results come back in one hour. THe levels are down but still at 39.1.
So do you happen to know what they should be? Thanks for listening Lyn